Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Indianapolis, IN

June 1, 2018Bartholomew County, Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2018, 6:10 PM EDT for Bartholomew County, Johnson County, Shelby County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 6:10 PM EDT (22:10 UTC)
Expired
Jun 1, 2018, 6:45 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bartholomew County, IN, Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:42 PM EDTHAIL 0.25Hope, INRELAYED REPORT BY AMATEUR RADIO OPERATOR FROM ANOTHER OPERATOR AT SAINT LOUIS CROSSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KIND 012210
SVRIND
INC005-081-145-012245-
/O.NEW.KIND.SV.W.0033.180601T2210Z-180601T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
610 PM EDT FRI JUN 1 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shelby County in central Indiana...
  Southeastern Johnson County in central Indiana...
  Central Bartholomew County in central Indiana...

* Until 645 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located 11 miles north of
  Columbus, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Columbus, Edinburgh, Hope, Flat Rock, Elizabethtown, Hartsville,
  Clifford, Marietta, Newbern, Grammer and Taylorsville.

This includes Interstate 65 between mile markers 64 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 8601 3946 8599 3946 8575 3921 8569
      3914 8569
TIME...MOT...LOC 2209Z 357DEG 12KT 3937 8586 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
1 follow-up statement
255 
WWUS53 KIND 012228
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
628 PM EDT FRI JUN 1 2018

INC005-081-145-012245-
/O.CON.KIND.SV.W.0033.000000T0000Z-180601T2245Z/
Shelby IN-Johnson IN-Bartholomew IN-
628 PM EDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN SHELBY...SOUTHEASTERN JOHNSON AND CENTRAL
BARTHOLOMEW COUNTIES...

At 627 PM EDT, a severe thunderstorm was located 7 miles northeast of
Columbus, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Columbus, Edinburgh, Hope, Flat Rock, Elizabethtown, Hartsville,
Clifford, Marietta, Newbern, Grammer and Taylorsville.

This includes Interstate 65 between mile markers 64 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 8601 3946 8599 3946 8575 3921 8569
      3914 8569
TIME...MOT...LOC 2227Z 357DEG 12KT 3931 8586 

HAIL...1.00IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:00 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 1, 5:00 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
500 PM EDT Fri Jun 1 2018

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Fri Jun 1 2018

A diffuse cold front will pass south through the area during the
afternoon and evening hours today. Another frontal system is
expected to affect the area around Saturday night into Sunday. High
pressure is expected over the area for most of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Fri Jun 1 2018

Diffuse frontal boundary currently over the northern and central
zones, while an enhanced lake breeze front is dropping south towards
the far northwest zones. Isolated to scattered convection developing
near both these boundaries. Expecting some increase in convection as
the afternoon goes by with continued heating in a moderately
unstable environment.

Short term model data suggests the diffuse cold front will pass off
to the south of the forecast area around 020100Z-020200Z. Will keep
some chance PoPs along and ahead of the boundary as it drifts south
for the rest of the afternoon and early evening hours. Will cut off
the PoPs this evening as the front passes off to the south.

The rest of the night should be dry as a more stable air mass
advects in from the north.

Low level thicknesses generally support the GFS MOS lows tonight, so
little if any adjustments planned.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 240 PM EDT Fri Jun 1 2018

Dry conditions expected on Saturday as surface high pressure noses
into the area from the north. There will probably be increasing high
level cloud during the afternoon hours, as well as some diurnal
cloud.

Model data suggest an upper trough will drop southeast from the
northern Plains into the Midwest by Sunday. There is some organized
lift that may be associated with this feature, but 850mb flow
doesn't look all that impressive. Will put some PoPs in the forecast
for Saturday night into Sunday to cover this feature.

In the wake of this trough, a northwest flow will gradually advect a
more stable air mass into the area. Will go dry for Sunday night and
Monday.

Progged low level thicknesses suggest the GFS MOS highs for Saturday
look a little warm, and the lows Sunday night look a little cool.
Will make some adjustments to the guidance at those times. The
remaining periods look OK the remaining Remainder of periods look OK
for now.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 229 PM EDT Fri Jun 1 2018

ECMWF suggests a quick moving short wave aloft drifting SW of the
forecast area on Tuesday Night and into Wednesday before NW flow
and Ridging builds aloft through Thursday. This should keep dry
weather in place across Central Indiana next work week along with
cooler air amid NW flow.

Forecast builder suggests some pops on Thursday through
Friday...but confidence in this is low as the ECMWF suggest
ridging aloft and a lack of upper support. Thus some low chance
pops will be included on Thursday and Friday per the builder and
due the changeability of later model runs.

&&

.AVIATION /Discussion for the 012100z Tafs/...

Issued at 500 PM EDT Fri Jun 1 2018

Updated KIND to keep VCTS in until 00z based on satellite and radar
loops showing ongoing convection. Previous discussion follows...

Mainly VFR Conditions are expected this TAF Period. Radar shows
lake breeze enhanced showers/storms NW of the forecast area
progressing southeast. Furthermore...over the next few hours
forecast soundings show conditions favorable for diurnal
convection. Thus have included VCTS mention through the afternoon
as scattered showers and isolated storms across the area are
expected to develop. Should any TSRA strike a TAF site...brief
MVFR or IFR conditions will be possible.

After heating is lost this evening...high pressure and subsidence
is expected to build across Central Indiana...leading to VFR
conditions and only some high passing CI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/CP
Hazardous weather outlook, Jun 1, 4:22 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
422 PM EDT Fri Jun 1 2018

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
422 PM EDT Fri Jun 1 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Widely scattered thunderstorm activity is expected into the
early evening hours. Severe storms are not expected at this time.

Hazards: Cloud to ground lightning, gusty winds in and near
thunderstorms, small hail, and brief heavy rainfall.

Timing: Thunderstorms activity possible through 1000 PM EDT.

Discussion: A diffuse cold front is expected to drift south through
the area during the late afternoon and early evening hours. Widely
scattered thunderstorms are possible near the frontal zone. The
thunderstorm threat is expected to end later this evening as the
front pushes off to the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible Saturday night into
Sunday. Severe storms are not expected at this time.

Discussion: Low pressure and an associated frontal boundary will
track across the area late Saturday night into Sunday with showers
and embedded thunderstorms. Dry conditions are expected through the
early and middle parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 1, 5:08 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
508 PM EDT FRI JUN 1 2018

INZ057-065-012200-
Rush IN-Decatur IN-
508 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH AND DECATUR
COUNTIES UNTIL 600 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 14 miles southeast of Shelbyville, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Adams, Milford, St. Paul, Milroy, Millhousen, Newpoint,
Letts, Sandusky and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3915 8554 3935 8564 3935 8563 3948 8563
      3953 8548 3927 8530
TIME...MOT...LOC 2108Z 335DEG 14KT 3942 8554

CP
Special weather statement, Jun 1, 5:34 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
534 PM EDT FRI JUN 1 2018

INZ056-064-065-012215-
Decatur IN-Bartholomew IN-Shelby IN-
534 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHWESTERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shelbyville, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbus, Shelbyville, Hope, Flat Rock, Geneva, Hartsville, Clifford,
Marietta, Burney and Newbern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 8587 3941 8596 3947 8595 3952 8574
      3921 8557
TIME...MOT...LOC 2134Z 342DEG 16KT 3942 8583

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:26 PM EDTSpecial Weather StatementINDCarroll34 min
May 31, 8:58 PM EDTSpecial Weather StatementINDCarroll47 min
Jun 1, 5:08 PM EDTSpecial Weather StatementINDDecatur52 min
Jun 1, 5:34 PM EDTSpecial Weather StatementINDBartholomew41 min
Jun 1, 6:13 PM EDTSevere Thunderstorm WarningINDHenry32 min
Jun 1, 6:41 PM EDTSevere Thunderstorm WarningINDBartholomew, Jennings49 min
Jun 1, 6:59 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen34 min
Jun 1, 7:37 PM EDTSpecial Weather StatementINDJackson38 min
Jun 1, 7:46 PM EDTAreal Flood AdvisoryINDBartholomew, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.